Illinois, 2020Damaging Winds in Illinois, August 10, 2020
August 10, 2020 · NWS PAH · 11 events in 7 counties and zones
A bow-shaped line of severe thunderstorms moved southeast across southern Illinois, producing scattered areas of wind damage. The storms moved through a pool of moderate to strong instability, where mixed-layer cape ranged from 3000 to 3500 J/kg.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $239,000
- Crop damage
- $50,000
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A bow-shaped line of severe thunderstorms moved southeast across southern Illinois, producing scattered areas of wind damage. The storms moved through a pool of moderate to strong instability, where mixed-layer cape ranged from 3000 to 3500 J/kg. The storms weakened later in the evening as they moved southward into an area of weaker deep-layer winds. The line of storms originated over the central Plains and upper Mississippi Valley earlier in the day. Despite moving far from the disturbance that triggered them, the storms remained intense as they fed off strong instability.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 10, 2:38 PM CST, 3 hours 30 minutes earlier.
Area forecast discussion, Aug 10, 2:38 PM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
338 PM CDT Mon Aug 10 2020
.UPDATE...
Issued at 338 PM CDT Mon Aug 10 2020
Update to the aviation section. Going to discuss the overall
faster trends in the models. The latest HRRR seems more in line
with reality. If it pans out, we could see activity into our SEMO,
southwest IL counties by 6 or 7 p.m., and then along a line from
Evansville to near Paducah by 10 or 11 p.m.
&&
.SHORT TERM...(Tonight through Tuesday night)
Issued at 234 PM CDT Mon Aug 10 2020
Easily verified the Heat Advisory across most of the area with
around 105F values, actually 105-110F over southern IL. We will
continue with the headline for heat through 7 p.m. Isolated
convection formed over the KY Pennyrile along a boundary. The rest
of the area is quiet for now.
Attention is on severe convection over NW IL back into northern and
west MO. This activity is running faster than most all of the CAMs
guidance. It's also more prominent over Missouri (CAMs lacking). The
convection is focused along a boundary and driven by a mid level
wave. We project the activity will get into our area late today, or
this evening. Timing is still a bit of a tough call. But as of right
now if trends continue, the CAM's and deterministic solutions are
likely too slow. Expect additional adjustments to timing between
now and midnight. Severe is certainly a concern given the high
degree of instability, favorable mid level drier air, decent lapse
rates and overall momentum. Highest chance area is from parts of
southeast MO into southern IL and southwest IN. Chances lower
overnight with any southward progress.
What will determine Tuesday's PoPs are how prominent and expansive
the convection is tonight. The airmass could get worked over. Or if
the activity weakens enough, and sets up a zone of instability and
convergence over southern sections, we could see renewed convection.
We lowered Pops overall given the possibility of the former
happening. There will be another chance of showers and thunderstorms
Tuesday night. We will take another look as highs on Tuesday. We may
be a bit too warm with the current forecast.
.LONG TERM...(Wednesday through Monday)
Issued at 234 PM CDT Mon Aug 10 2020
Plenty of moisture will remain across the middle Mississippi and
lower Ohio valleys the rest of the week. Models show an upper level
trof over our region through the week. At the surface, a cold front
will meander across our region through Friday. This will continue to
give us chances of showers and thunderstorms Wednesday through
Friday, with the best chances during the late morning and afternoon
hours.
Models lift the front north of our area by Saturday, and push the
upper trof just east of our region. However, with moisture still in
place, weak impulses in the mid/upper level northwest flow will keep
chances for isolated to scattered convection in the forecast through
the weekend. Best chances will continue to be diurnally driven,
with lower chances during the overnight. This pattern will continue
into Monday, though we could see temperatures and dew points finally
trending down a little.
High temperatures will generally be in the 86 to 91 degree range
Wednesday through Friday, then a couple of degrees warmer over the
weekend. Monday might only be in the lower to middle 80s. Lows
through the extended will be in the upper 60s to lower 70s. Daytime
dew points will be in the lower to middle 70s, dropping a few
degrees for the overnight hours.
&&
.AVIATION...
Issued at 338 PM CDT Mon Aug 10 2020
Strong to severe convection from central IL into central MO is
moving to the east, southeast faster than previously forecast,
and has expanded in coverage. We now project that by 03-05z, the
leading edge of the storms should be from about KEVV to KPAH.
Strong and gusty winds may accompany this complex of storms, along
with MVFR/IFR conditions in very heavy rain. It appears the
activity will let up after midnight, with variable light winds
developing and a return to VFR conditions, that should last
through Tuesday morning.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 7 PM CDT this evening for ILZ075>078-080>094.
MO...Heat Advisory until 7 PM CDT this evening for MOZ076-086-087-100-
107>112-114.
IN...Heat Advisory until 7 PM CDT this evening for INZ081-082-085>088.
KY...Heat Advisory until 7 PM CDT this evening for KYZ001>022.
&&
UPDATE...08
SHORT TERM...08
LONG TERM...RST
AVIATION...08Hazardous weather outlook, Aug 10, 1:39 PM CST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
239 PM CDT Mon Aug 10 2020
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
239 PM CDT Mon Aug 10 2020
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
There is a risk for strong to severe thunderstorms tonight. The area
with the greatest potential for damaging winds and possibly flooding
rainfall will be across portions of southeast Missouri, southern
Illinois and southwest Indiana.
A Heat Advisory remains in effect for the entire area through 7 p.m.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a chance for lingering thunderstorms Tuesday. However, if
storms move completely through the area tonight, we may see a lull
in the activity Tuesday, with chances holding off until Tuesday
night.
There is a chance of thunderstorms Wednesday through Sunday. Best
chances are in the afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested across southeast Missouri,
southern Illinois and southwest Indiana toward evening and into the
overnight.
In the hours before
Special weather statement, Aug 10, 5:58 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Paducah KY
658 PM CDT Mon Aug 10 2020
ILZ075>078-110045-
Edwards IL-Jefferson IL-Wabash IL-Wayne IL-
658 PM CDT Mon Aug 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR WAYNE...WABASH...JEFFERSON AND
EDWARDS COUNTIES UNTIL 745 PM CDT...
At 658 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Vincennes to near Cisne to near Irvington.
Movement was south at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Mount Vernon, Mount Carmel, Fairfield, Albion, Rend Lake Area,
Grayville, Lancaster, Wayne City, West Salem, Woodlawn, Bluford,
Cisne, Ina, Allendale, Dix, Waltonville, Bonnie, Jeffersonville,
Belle Rive and Bellmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and southeastern Illinois...and southwestern Indiana.
LAT...LON 3859 8815 3857 8815 3857 8765 3854 8767
3851 8765 3847 8775 3828 8784 3828 8785
3831 8787 3827 8791 3830 8793 3824 8796
3826 8798 3826 8870 3812 8871 3813 8915
3847 8915 3847 8870 3861 8869
TIME...MOT...LOC 2358Z 355DEG 26KT 3871 8757 3851 8834 3844 8912
SPThunderstorm Wind, Perry
- When
- August 10, 6:08 PM CST
- Where
- Perry County, Cutler
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 38.030, -89.570
Power was out, and five-inch tree limbs were down. A trained spotter estimated wind gusts near 75 mph.
Thunderstorm Wind, Jackson
- When
- August 10, 6:20 PM CST
- Where
- Jackson County, Ava
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Law Enforcement
- Coordinates
- 37.880, -89.500
Trees were down on vehicles and roadways in the Ava area.
Thunderstorm Wind, Perry
- When
- August 10, 6:25 PM CST
- Where
- Perry County, Pinckneyville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Trained Spotter
- Coordinates
- 38.080, -89.380
Branches were blown down. A tree was down on a house.
Thunderstorm Wind, Franklin
- When
- August 10, 6:30 PM CST
- Where
- Franklin County, Sesser
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 38.100, -89.050
Tree damage was reported across the area.
Thunderstorm Wind, Franklin
- When
- August 10, 6:33 PM CST to 6:42 PM CST
- Where
- Franklin County, Christopher to Zeigler
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Trained Spotter
- Coordinates
- 37.970, -89.050
From Zeigler to Christopher, a trained spotter reported lots of trees were down, and power was out.
Thunderstorm Wind, Jefferson
- When
- August 10, 6:35 PM CST
- Where
- Jefferson County, 5 mi SSW of Mt Vernon
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 38.253, -88.935
A large hickory tree was blown down. Many limbs were broken off a Bradford pear tree.
Thunderstorm Wind, Jackson
- When
- August 10, 6:36 PM CST
- Where
- Jackson County, Murphysboro
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.770, -89.330
Power lines were down in multiple locations.
Thunderstorm Wind, Jefferson
- When
- August 10, 6:39 PM CST
- Where
- Jefferson County, 2.64 mi SE of Belle Rive
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.200, -88.700
A wind gust to 64 mph was measured on a Davis weather station.
Thunderstorm Wind, Hamilton
- When
- August 10, 6:40 PM CST to 6:55 PM CST
- Where
- Hamilton County, Dahlgren to Delafield
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $10,000
- Crop damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 38.200, -88.680
Trees were damaged on the south end of Dahlgren. Several fields of corn sustained wind damage from Dahlgren to near Delafield. On the east side of Highway 142 east of Delafield, some large trees were uprooted. A wind gust to 64 mph was measured on a Davis weather station along the Hamilton/Jefferson County line.
Thunderstorm Wind, Saline
- When
- August 10, 7:07 PM CST to 7:13 PM CST
- Where
- Saline County, Raleigh to 2 mi N of Harrisburg
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 37.820, -88.530
Trees and power lines were down. Some roof damage occurred. Power was out. The area of damage was mainly near and north of Harrisburg.
Thunderstorm Wind, White
- When
- August 10, 7:20 PM CST to 7:35 PM CST
- Where
- White County, 5 mi W of Carmi to 5 mi E of Carmi
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- COOP Observer
- Coordinates
- 38.080, -88.262
Tree limbs were down in Carmi and across the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Iowa, August 10, 20201 death · 200 injured · 1 in hail · 25 events
- Tornadoes and Hail in Iowa, August 10, 20202 deaths · $24,000 · EF1 · 110 events
- Tornadoes and Hail in Illinois, August 10, 20201 death · 10 injured · EF1 · 178 events
- Tornadoes and Damaging Winds in Indiana, August 10, 20201 death · 1 injured · EF1 · 49 events
- Flash Flood and Damaging Winds in Missouri, August 10, 20201 death · $50,000 · 61 kt wind · 16 events
- Hail and Damaging Winds in Illinois, August 10, 2020$1.5 million · 70 kt wind · 69 events
- Heat in Arizona, August 10, 20201 death · 1 event
- Hail and Damaging Winds in South Dakota, August 10, 2020$2.5 million · 2 in hail · 15 events
- Flash Flood and Flood in Indiana, August 10, 2020$445,000 · 62 kt wind · 48 events
- Tornadoes and Flash Flooding in Wisconsin, August 10, 2020$313,000 · EF1 · 19 events
- Tornado and Flash Flooding in New York, August 10 to 11, 2020$85,000 · EF1 · 40 events
- Damaging Winds in Georgia, August 10, 2020$171,000 · 50 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909504, 909506, 909505, 909510, 909509, 909511, 909507, 909512, 909513, 909514, 909515.